Advertisement

Our coronavirus coverage is free for the first 24 hours. Find the latest information at tampabay.com/coronavirus. Please consider subscribing or donating.

  1. Archive

Drug abuse, OTC style

Taking an over-the-counter pill can be the quickest way to ease a common headache, sinus congestion or heartburn. But if the malady persists, some throw the product's cautionary label to the wind and down another pill ahead of time, double the dosage or take the drug far longer than directed. They're asking for trouble.

"The common misconception is that when medication is available over the counter without a prescription, it is 100 percent safe," says Dr. Joseph Connelly.

Connelly, director of the Family Practice Residency Program at Stamford Hospital in Stamford, Conn., emphasizes that patients must understand that OTCs are linked to problems just as prescription drugs are. Also included under that advisory umbrella, he says, are vitamins, herbs and alternative medications.

OTC drugs such as nonsteroidal anti-inflammatories Advil or Motrin (ibuprofen) taken in excess can cause various problems. The list is long, but among the more common side effects are rebound headaches (where pills produce more headaches than they remedy), gastrointestinal irritation and ulceration, and, in dramatic cases, renal failure. Overdosing on Tylenol (acetaminophen) can cause liver problems.

Drug interaction is another potential problem. For example, if you're on the blood thinner Warfarin (Coumadin), combining it with aspirin, nonsteroidal anti-inflammatory drugs or Tylenol can lead to increased risk of bleeding.

Another cautionary note regards the heightened danger of stomach irritation and bleeding for people mixing arthritis medications such as Celebrex and Bextra with nonsteroidals, which work similarly. Also beware of using nonsteroidals while taking ACE inhibitors for high blood pressure; the blood pressure medication's effects can be blunted.

Mixing OTCs can also create problems. Cold medications and pain killers may contain the same active ingredient, such as acetaminophen, says Ray Bullman, executive vice president of the National Council on Patient Information and Education in Bethesda, Md. "That's really a red flag," he says. "You don't want to overdose or double dose."

It's important to know your medications, Bullman advises. Read the label for active ingredients and compare meds before you take them. If in doubt, check with your pharmacist or doctor.

Not surprisingly, misuse of OTC products extends to kids as well. Don't dispense medication more frequently than recommended. Overdosing with a drug like Motrin to bring down fever will not decrease the fever, but may increase the side effects. Use the dispensing device that comes with the medication, not a household tablespoon or teaspoon, to avoid dosing errors.

ON THE WEB

For information about the safe use of OTC products, log on to www.bemedwise.org.

YOU MIGHT ALSO LIKE

Advertisement
Advertisement